Nebraska, 2012

Tornado and Hail in Nebraska, July 18, 2012

July 18, 2012 · NWS LBF · 3 events in 2 counties and zones

An isolated severe thunderstorm produced a weak tornado (EF0) in far southeastern Deuel County on July 18th. The tornado touched down over open range land and no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm produced a weak tornado (EF0) in far southeastern Deuel County on July 18th. The tornado touched down over open range land and no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 10:25 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 10:25 AM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 PM CDT WED JUL 18 2012

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT BOTH KLBF AND KVTN TERMINALS THROUGH
THE CURRENT TAF PERIOD. SLIGHT CHANCE OF STORMS THIS
EVENING...HOWEVER...GIVEN THE ISOLATED COVERAGE OF THUNDERSTORM
ACTIVITY ANY MENTION OF TSRA WILL BE LEFT OUT OF THIS TAF PACKAGE.
STORM TRENDS WILL BE MONITORED AND MAY BE UPDATED AT A LATER TIME.
MAIN THREAT WITH ANY THUNDERSTORMS WILL BE HEAVY RAINS AND STRONG
WINDS. LIGHT WINDS WILL CONTINUE THROUGH TODAY AND
OVERNIGHT...BECOMING SOUTHERLY BETWEEN 5 TO 10 KNOTS TOMORROW
MORNING.

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT WED JUL 18 2012/

UPDATE...

UPDATED THE FORECAST TO ADD MENTION OF ISOLATED SHOWERS/STORMS IN
FAR NORTH CENTRAL NEBRASKA THIS MORNING...OTHERWISE ONGOING
FORECAST LOOKS GOOD. ACTIVITY OVER TODD AND TRIPP COUNTIES IN SOUTH
DAKOTA DIMINISHING A BIT OVER THE LAST HOUR BUT THERE IS ELEVATED
INSTABILITY OVER THE AREA THESE SHOWERS WERE MOVING INTO SO THEY
COULD HOLD TOGETHER AS THEY MOVE INTO KEYA PAHA COUNTY IN THE NEXT
HOUR. DON/T BELIEVE THERE WILL BE MUCH FOR ACCUMULATION FROM ANY
ACTIVITY BUT COULD SEE A FEW LOCALIZED AREAS GET A FEW HUNDREDTHS.

PREV DISCUSSION... /ISSUED 257 AM CDT WED JUL 18 2012/

DISCUSSION...LOOKS LIKE ANOTHER SHOT FOR SCATTERED TSTMS ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS
AFTERNOON AND INTO THE EVENING HOURS. APPEARS TWO MAIN AREAS ARE
AT RISK...1) THE SOUTHEAST PORTIONS OF NORTH CENTRAL NEBRASKA
/AROUND BARTLETT/ WHICH WILL BE IN CLOSE PROXIMITY TO A STALLED
WEAK FRONT. HERE CHANCES LOOK SLIM...BUT AN ISOLATED TSTM CANNOT
BE RULED OUT...AND 2) THE NORTHERN NEBRASKA PANHANDLE INTO THE
WESTERN SANDHILLS OF NORTH CENTRAL NEBRASKA. THIS AREA STANDS THE
BEST CHANCE /30 PERCENT/ OF SEEING TSTM ACTIVITY. BOTH THE NAM
AND GEM REGIONAL MODEL HAVE A SIMILAR SCENARIO...AND BRING A
SUBTLE WAVE /CURRENTLY LOCATED IN NORTHEAST UTAH PER WATER VAPOR
IMAGERY/ EASTWARD ACROSS SOUTHERN WYOMING AND EMERGING INTO THE
NEBRASKA PANHANDLE DURING PEAK HEATING LATE THIS AFTERNOON. AT
LEAST SCT TSTMS ARE POSSIBLE JUST AHEAD OF THIS DISTURBANCE.
OVERALL SYNOPTIC PATTERN APPEARS A BIT BETTER THAN YESTERDAY...AS
THE UPPER LEVEL RIDGE HAS MIGRATED BACK WEST INTO CENTRAL
COLORADO...WHICH WILL ALLOW FOR SOMEWHAT STRONGER WEST TO
NORTHWEST WINDS ALOFT. THIS IN CONJUNCTION WITH WEAK EASTERLY FLOW
IN THE LOW LEVELS...WILL CREATE 0 TO 6 KM BULK SHEAR VALUES IN THE
25 TO 35 KT RANGE. THIS IS STRONGER THAN YESTERDAY...AND SHOULD
HELP TSTMS SUSTAIN THEMSELVES INTO THE EVENING HOURS AS THEY MOVE
SOUTHEAST INTO PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. SEVERE
THREAT IS LOW BUT POSSIBLE...AND WOULD BE MOSTLY A WIND THREAT IF
A STORM WERE TO REACH SEVERE LIMITS. HOWEVER HAIL CANNOT BE
COMPLETELY RULED OUT EITHER...AS MID LEVEL /500 MB/ TEMPERATURES
COOL ABOUT 3 DEGREES CELSIUS COMPARED TO YESTERDAY. OTHERWISE
CONTINUED HOT TODAY...WITH HIGHS MANY AREAS RIGHT AROUND 100
DEGREES.

MORE OF THE SAME EXPECTED THURSDAY...WITH HIGH TEMPERATURES LIKELY
A COUPLE OF DEGREES WARMER THAN TODAY AS MIXING WILL BE A LITTLE
BETTER. SHOULD SEE HIGHS IN THE 100 TO 104 DEGREE RANGE. STILL A
SLIGHT CHANCE FOR AN AFTERNOON TSTM...MAINLY ACROSS NORTHWEST
NEBRASKA.

FRIDAY THROUGH THE WEEKEND...HOT AND MAINLY DRY WEATHER WILL
CONTINUE WITH THE CENTER OF THE UPPER LEVEL HIGH NEARLY DIRECTLY
OVERHEAD. HIGHS SHOULD BE AT OR OVER 100 DEGREES MOST LOCALS.

INTO NEXT WEEK...HOT WEATHER CONTINUES THE FIRST OF THE WEEK...THEN
A STRONG SHORTWAVE MOVES ACROSS SOUTHERN CANADA MIDWEEK WHICH SHOULD
FLATTEN THE RIDGE AND ALLOW A MORE ZONAL WEST TO EAST UPPER FLOW TO
DEVELOP ACROSS THE CENTRAL AND NORTHERN PLAINS. IF THIS INDEED
HAPPENS...HIGHS WOULD COOL BACK INTO THE 80S WITH BETTER CHANCES FOR
RAIN. WILL MONITOR THIS TREND IN THE MODELS...AS IT IS CURRENTLY
JUST BEYOND THE FORECAST PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ007-010-029.

&&

SHORT TERM/EXTENDED...TAYLOR
AVIATION...MARTIN
Hazardous weather outlook, Jul 18, 3:11 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 AM CDT WED JUL 18 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
511 AM CDT WED JUL 18 2012 /411 AM MDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO 105
DEGREES ARE EXPECTED ACROSS EASTERN PORTIONS OF NORTH CENTRAL
NEBRASKA. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON...MAINLY
FROM SHERIDAN AND CHERRY COUNTY...SOUTHEAST THROUGH THE CENTRAL
SANDHILLS. BY EARLY EVENING THUNDERSTORMS MAY TRACK INTO PORTIONS
OF CENTRAL AND SOUTHWEST NEBRASKA. ANY THUNDERSTORMS WILL HAVE SLOW
MOVEMENTS...AND MAY CONTAIN LOCALIZED HEAVY RAINFALL. OTHER
THREATS WILL BE WIND GUSTS TO 45 MPH...CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A PROLONGED PERIOD OF EXCESSIVE HEAT IS POSSIBLE THURSDAY THROUGH
TUESDAY. HIGH TEMPERATURES IN EXCESS OF 100 DEGREES COULD COMBINE
WITH HIGH HUMIDITY TO CREATE VERY UNCOMFORTABLE CONDITIONS. LISTEN
FOR THE LATEST FORECAST INFORMATION REGARDING IMPACTS FROM THE
PERSISTENT HEAT WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Jul 18, 12:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 PM MDT WED JUL 18 2012

NEZ022-056-182030-
DEUEL NE-GARDEN NE-
136 PM MDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 230 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHAPPELL...MOVING EAST AT 10
MPH. THERE IS ANOTHER STRONG STORM SOUTHWEST OF LODGEPOLE ALSO
MOVING EAST AROUND 10 MPH THAT WILL BE MOVING INTO WESTERN DEUEL
COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG SPRINGS...
  GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
  LEWELLEN...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS

The radar

The North Platte radar (KLNX), 163 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Deuel

When
July 18, 1:00 PM MST
Where
Deuel County, 4.18 mi S of Big Spgs
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
41.010, -102.070

Tornado briefly touched down over open range land.

Thunderstorm Wind, Deuel

When
July 18, 1:22 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
41.060, -102.150

Hail, Lincoln

When
July 18, 5:22 PM CST
Where
Lincoln County, 12.65 mi SSW of (Lbf)bird Fld North
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.960, -100.770

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393854, 397480, 397479.